New Jersey, 2003

Heavy Rain in New Jersey, August 11, 2003

August 11, 2003 · NWS PHI · 1 event in 1 county or zone

5 and 2 inches in about 90 minutes during the late morning of the 11th. The heavy rain saturated the soil and several trees fell down in Hopatcong Borough and Sparta Township because of the wet soil.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain dropped a Doppler Radar storm total estimate of between 1.5 and 2 inches in about 90 minutes during the late morning of the 11th. The heavy rain saturated the soil and several trees fell down in Hopatcong Borough and Sparta Township because of the wet soil.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 2:40 AM EST, 6 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 2:40 AM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 AM EDT MON AUG 11 2003

A SMWHT BUSY NGT AGN...WITH ISOLD HVY SHWRS/TSTMS ARND. BASED ON
WHAT HAS HAPPENED...PROGD SHORT WAVE LTR TDA...AND TALK WITH
SURROUNDING OFCS...AM RAISING FLOOD WATCHES FM THE PHILLY AREA N
AND W INTO TNGT.

PROGS SEEM TO AGREE THAT WRN ATLC RDG NOSES W A BIT MORE THE NEXT
FEW DAYS...SO WHILE THERE WL STILL BE A THT OF LCL HVY RAINS...THINK
THAT THE CNVTV ACTVTY SHOULD LESSEN A BIT. GOING WITH GENLY MINIMAL
CHC POPS TNGT THRU THU.

BYD THAT...GFS SHOWING BACKDOOR FNT PUSHING DOWN FRI. WELL SEE...
BUT SUPPOSE IT WL HAVE TO DRY OUT EVENTUALLY. KEEPING FRI THRU SUN
PD DRY IN ZONES...BUT CHGG MSTLY CLR FRI TO PTLY CLDY...WHICH
SEEMS TO MESH BTR WITH OVERALL PICTURE.

DID A LTL CHECKING ERY IN THE SHIFT. IT APPRS THAT KPHL HAS HAD
MEASURABLE PCPN (>=0.01) ON 100 DAYS SO FAR IN 2003. NORMALLY...THE
TOTAL FOR THE WHOLE YEAR IS ONLY 115 DAYS. BUT TOTAL PCPN WISE...
WERE ONLY ABT 12 PERCENT ABV NRML FOR THE YEAR SO FAR.

NOTHING ON THE MARINE.

ZONES SHOULD FLY ABT 415 AM...BARRING ANY MORE FLOOD WRNGS.

.PHI...FLOOD WATCH INTO TNGT PA54-55,60-62,67-71
        NJ1,7-10,12,15-19 MD8,12 DE1

KRAUS
Hazardous weather outlook, Aug 11, 5:00 AM EST, 4 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN ISSUED INTO TONIGHT FROM THE PHILADELPHIA
METRO AREA NORTH AND WEST. LOCALLY HEAVY RAINS HAVE FALLEN ACROSS
THE WATCH AREA OVER THE PAST SEVERAL DAYS...AND SHOWERS AND
THUNDERSTORMS ARE LIKELY AGAIN TODAY.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD
STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY
DURING A RISING TIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Sussex

When
August 11, 9:30 AM EST to 11:00 AM EST
Where
Sussex County, Sparta
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337191.